Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 13, 1998Buena Vista County, Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 1998, 12:20 AM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1998, 12:20 AM CDT (05:20 UTC)
Expired
Apr 13, 1998, 12:50 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Buena Vista County, IA, Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 130520 RRA
SVRFSD
IAC021-035-130550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT MON APR 13 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA
  EASTERN CHEROKEE COUNTY IN NORTHWESTERN IOWA

* UNTIL 1250 AM CDT

* SOME AREAS AFFECTED
  QUIMBY                   AROUND 1218 AM CDT
  AURELIA                  AROUND 1230 AM CDT
  ALTA                     AROUND 1235 AM CDT
  STORM LAKE               AROUND 1240 AM CDT
  TRUESDALE                AROUND 1245 AM CDT

* AT 1216 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED LARGE HAIL 38 MILES EAST OF SIOUX CITY  OR 2 MILES
  SOUTH OF QUIMBY MOVING NORTHEAST AT 50 MPH.


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.x  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

UMLAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:10 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 12, 9:10 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT SUN APR 12 1998

CLEANED UP REST OF ZONES FOR THUNDERSTORMS MOVING OUT AND TO REMOVE WIND
ADVISORY. KEPT CHANCE OF SHOWERS IN FOR LATE TONIGHT AS MOISTURE SEEMS
TO BE ADVECTING EAST/SOUTHEAST AROUND SOUTH SIDE OF UPPER LOW.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Apr 12, 8:20 PM CDT, 4 hours before
IAZ001>003-012>014-020>022-031-032-070300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT SUN APR 12 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST IOWA...

THE PART OF SEVERE THUNDERSTORM WATCH NUMBER 201 WHICH WAS IN EFFECT FOR
NORTHWET IOWA HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED SOUTHEAST OF
THE AREA AND SEVERE WEATHER IS NO LONGER A THREAT.

WILLIAMS
Local storm report, Apr 12, 9:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
906 PM CDT SUN APR 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    PONCA                     NE   60 MPH TSTM GUST
04/12/98   DIXON

0508 PM    PONCA                     NE   .75 INCH HAIL
04/12/98   DIXON

0540 PM    SIOUX CENTER              IA   58 MPH TSTM GUST
04/12/98   SIOUX

0551 PM    LE MARS                   IA   65 MPH TSTM GUST
04/12/98   PLYMOUTH                       SHERIFF REPORTS SOME
                                          DAMAGE

0600 PM    HOSPERS                   IA   60 MPH TSTM GUST
04/12/98   SIOUX

0635 PM    SANBORN                   IA   WIND DAMAGE
04/12/98   O BRIEN                        BARN DAMAGED DUE TO STRONG
                                          WIND GUST

0655 PM    SPIRIT LAKE               IA   68 MPH TSTM GUST
04/12/98   DICKINSON
Local storm report, Apr 12, 9:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
906 PM CDT SUN APR 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    PONCA                     NE   60 MPH TSTM GUST
04/12/98   DIXON

0508 PM    PONCA                     NE   .75 INCH HAIL
04/12/98   DIXON

0540 PM    SIOUX CENTER              IA   58 MPH TSTM GUST
04/12/98   SIOUX

0551 PM    LE MARS                   IA   65 MPH TSTM GUST
04/12/98   PLYMOUTH                       SHERIFF REPORTS SOME
                                          DAMAGE

0600 PM    HOSPERS                   IA   60 MPH TSTM GUST
04/12/98   SIOUX

0635 PM    SANBORN                   IA   WIND DAMAGE
04/12/98   O BRIEN                        BARN DAMAGED DUE TO STRONG
                                          WIND GUST

0655 PM    SPIRIT LAKE               IA   68 MPH TSTM GUST
04/12/98   DICKINSON

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.